Alert archive / Alabama / Tornado Warnings in 2022
Tornado Warning 22, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Mar 9, 2022, 4:47 AM CST for Barbour County, Alabama. It was in force for 58 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2022, 4:47 AM CST (10:47 UTC)
- Expired
- Mar 9, 2022, 5:45 AM CST
- In force
- 58 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Barbour County, AL
The radar
The Ft Rucker radar (KEOX), 62 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 4:50 AM CST | TORNADO | 2 Sse Clayton, AL | SEVERAL TREES WERE BLOWN DOWN ALONG THE PATH. SOME STRUCTURAL DAMAGE TO HOUSES. PATH LENGTH 9.14 MILES AND 280 YARDS WIDE. |
| Mar 9, 4:52 AM CST | TSTM WND DMG | 2 Se Clayton, AL | TREES DOWN, SOME RESULTING IN MINOR STRUCTURAL DAMAGE NEAR THIS LOCATION. POSSIBLE TORNADO. |
| Mar 9, 4:53 AM CST | TORNADO | 2 Sse Clayton, AL | TREES DOWN ON COUNTY ROAD 53. SOME STRUCTURAL DAMAGE TO HOUSES. NO INJURIES. |
| Mar 9, 4:58 AM CST | TSTM WND DMG | 2 Se Clayton, AL | PHOTOS OF DAMAGE INCLUDING A PICKUP TRUCK ON ITS SIDE ALONG WITH DAMAGE TO METAL STRUCTURES NEAR THE INTERSECTION OF STATE ROUTE 30 AND COUNTY ROAD 53. POSSIBLE TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 1:21 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
604
WFUS54 KBMX 091047
TORBMX
ALC005-091145-
/O.NEW.KBMX.TO.W.0022.220309T1047Z-220309T1145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
447 AM CST Wed Mar 9 2022
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Central Barbour County in southeastern Alabama...
* Until 545 AM CST.
* At 447 AM CST, a severe thunderstorm capable of producing a tornado
was located over Clayton, or 13 miles northeast of Clio, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Eufaula, Clayton, Louisville, Hawkinsville, Osco, Gaino, White Oak,
Lakepoint Resort State Park, Lugo, Batesville, Clayton Municipal
Airport and Twin Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3200 8507 3197 8506 3196 8509 3194 8508
3191 8511 3190 8511 3189 8513 3188 8513
3186 8514 3178 8557 3186 8561 3207 8519
3206 8519 3206 8511 3207 8511 3206 8506
3202 8505
TIME...MOT...LOC 1047Z 246DEG 32KT 3186 8546
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
25/Owen4 follow-up statements
385
WWUS54 KBMX 091053
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
453 AM CST Wed Mar 9 2022
ALC005-091145-
/O.CON.KBMX.TO.W.0022.000000T0000Z-220309T1145Z/
Barbour AL-
453 AM CST Wed Mar 9 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 AM CST FOR
NORTHEASTERN BARBOUR COUNTY...
At 453 AM CST, a confirmed tornado was located over Clayton, or 13
miles northeast of Clio, moving northeast at 30 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Eufaula, Clayton, Hawkinsville, Osco, Gaino, White Oak, Lakepoint
Resort State Park, Lugo, Clayton Municipal Airport and Twin Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3200 8507 3197 8506 3196 8509 3194 8508
3191 8511 3190 8511 3189 8513 3188 8513
3186 8514 3179 8551 3188 8555 3207 8519
3206 8519 3206 8511 3207 8511 3206 8506
3202 8505
TIME...MOT...LOC 1053Z 246DEG 24KT 3186 8546
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
25/Owen922
WWUS54 KBMX 091105
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
505 AM CST Wed Mar 9 2022
ALC005-091145-
/O.CON.KBMX.TO.W.0022.000000T0000Z-220309T1145Z/
Barbour AL-
505 AM CST Wed Mar 9 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 AM CST FOR
NORTHEASTERN BARBOUR COUNTY...
At 505 AM CST, a confirmed tornado was located over White Oak, or 11
miles west of Eufaula, moving northeast at 35 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Eufaula, Hawkinsville, Osco, Gaino, White Oak, Lakepoint Resort State
Park, Lugo and Twin Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3200 8507 3197 8506 3196 8509 3194 8508
3191 8511 3190 8511 3189 8513 3188 8513
3186 8514 3182 8539 3193 8542 3207 8519
3206 8519 3206 8511 3207 8511 3206 8506
3202 8505
TIME...MOT...LOC 1105Z 246DEG 32KT 3190 8534
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
25/Owen854
WWUS54 KBMX 091123
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
523 AM CST Wed Mar 9 2022
ALC005-091145-
/O.CON.KBMX.TO.W.0022.000000T0000Z-220309T1145Z/
Barbour AL-
523 AM CST Wed Mar 9 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 AM CST FOR
NORTHEASTERN BARBOUR COUNTY...
At 522 AM CST, a severe thunderstorm capable of producing a tornado
was located near Lakepoint Resort State Park, or near Eufaula, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Lakepoint Resort State Park, Hawkinsville, Lugo and Twin Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3200 8507 3197 8506 3196 8509 3194 8508
3191 8511 3190 8521 3198 8528 3207 8519
3206 8519 3206 8511 3207 8511 3206 8506
3202 8505
TIME...MOT...LOC 1122Z 246DEG 32KT 3196 8519
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
25/Owen550
WWUS54 KBMX 091137
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
537 AM CST Wed Mar 9 2022
ALC005-091146-
/O.EXP.KBMX.TO.W.0022.000000T0000Z-220309T1145Z/
Barbour AL-
537 AM CST Wed Mar 9 2022
...THE TORNADO WARNING FOR NORTHEASTERN BARBOUR COUNTY WILL EXPIRE AT
545 AM CST...
The storm which prompted the warning has weakened below severe
limits, and wil be exiting the warned area. Therefore, the warning
will be allowed to expire.
A Tornado Watch remains in effect until 800 AM CST for southeastern
Alabama.
LAT...LON 3200 8507 3197 8506 3196 8509 3194 8508
3191 8511 3190 8521 3198 8528 3207 8519
3206 8519 3206 8511 3207 8511 3206 8506
3202 8505
TIME...MOT...LOC 1136Z 246DEG 32KT 3201 8506
$$
25/OwenWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 9, 4:25 AM CST, 22 minutes earlier.
Area forecast discussion, Mar 9, 4:25 AM CST, 22 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 425 AM CST Wed Mar 9 2022 .SHORT TERM... /Updated at 0424 AM CST Wed Mar 09 2022/ Today through Thursday. We have an active radar as a surface gulf low is riding NEWD across the SE AL this AM. The warm front is just N of TOI and EUF (both with 64/63 dew points and S winds), but S of MGM (which still has a 56 dew point). Severe weather remains possible for Pike/Barbour in the very near term until this main cell moves onward. Most all of the convection should clear out as the front exits EWD into GA this morning. Will only leave minimal pops in S of I85 corridor for this afternoon behind front with SW upper flow and some residual moisture riding NWD into the area. Moisture will increase after midnight tonight as an upper shortwave moves through the SW flow. Most shower activity should stay along and south of the I85 corridor. As that wave moves EWD, conditions should improve greatly in the early morning hours Thursday. Otherwise, cool and cloudy conditions are expected for today. Clouds are expected to clear some from the W on Thursday with the exit of the upper system. 08 .LONG TERM... /Updated at 0409 AM CST Wed Mar 09 2022/ Thursday night through Tuesday: A southern stream positively tilted trough will be near Las Vegas to start the period Thursday evening, while a northern stream trough will be near Lake Winnipeg. These two troughs are expected to phase into a narrow/deep trough across the Mississippi Valley by Friday night. This phasing will cause a 170kt upper-level jet streak to develop over the Deep South, with a 115kt mid-level jet streak also located across Alabama by Saturday morning. At the surface the stalled front along the Gulf Coast will attempt to lift northward as a warm front, but its progress will be impeded by a lingering CAD wedge over the Southeast as well as ongoing convection along the Gulf Coast. Meanwhile a strong cold front will be moving in from the northwest as an Arctic air mass invades much of the central and eastern CONUS. The strong temperature gradient and strong ascent from the trough will result in strong surface cyclogenesis taking place across Alabama Friday night. Rapid deepening will occur as the mid-latitude cyclone lifts up the East Coast, with surface pressures dropping from 1007mb initially over Alabama at 6PM Friday, to 969mb as the low reaches Maine at 6 PM Saturday, easily qualifying as bomb cyclogenesis. Models continue to trend slower with moisture return, and now expect mainly dry conditions Thursday night and Friday morning. Indeed Friday afternoon is looking drier as well except perhaps in the far southeast counties near the warm front. That will quickly change Friday evening as forcing and moisture rapidly increase as the trough approaches. The threat for severe storms continues to look conditional on whether the warm front is able to lift northward into our far southeast counties. Deep layer shear is strong and mid- level lapse rates are steep but surface-based instability is very limited. Low-level shear also does not ramp up until the system moves east of the area. But there could be a window for a couple strong to severe storms southeast of the low track/south of I-85 Friday night and will mention a marginal risk there with a main threat of damaging winds given the strong dynamics/wind fields. Of more interest will be the very cold air mass coming in from the northwest on the back side of the system. Cold air chasing moisture always makes for a challenging wintry precip forecast, but based on the model/ensemble consensus confidence is increasing in a changeover to snow mainly north of I-20 before precipitation comes to an end given the strong dynamics. A brief period of sleet is possible as well in the transition zone. Warm ground conditions will be a limiting factor, but accumulations less than one inch will be possible mainly north of I-20 on grassy/elevated surfaces. Highest amounts would be along the Highway 278 corridor. Also, with temperatures dropping into the upper 20s in the far northern counties by Saturday morning, any leftover moisture on roadways whether from rain or melted snow could freeze, mainly on bridges. Given the rapidly deepening low and strong high pressure moving in behind it, a strong pressure gradient will be in place Friday night and Saturday. This will result in sustained gradient winds of 15 to 25 mph, and cold air advection will also be favorable for gusts of 35 to 40 mph. Therefore a wind advisory will likely be needed. This also results in wind chills in the teens across the north Saturday morning, making the recent 80 degree temperatures a distant memory. With 850mb temperatures around -10C, highs will struggle to get out of the 30s in the northern counties Saturday as well with wind chills remaining at or below freezing. Finally, the gradient relaxes late Saturday night into Sunday morning as a surface high moves overhead, which along with dew points in the teens will be favorable for radiational cooling. Widespread low temperatures in the low to mid 20s are expected, with some upper teens in typically colder locations. Freeze warnings will be needed over the weekend. Lows will be milder Sunday night, but still at or a little below freezing as well. Temperatures will moderate early next week, with rain chances returning with a shortwave Monday night. 32/Davis && .AVIATION... 06Z TAF Discussion. LIFR/IFR/MVFR ceilings cover the area at this writing. Isentropic lift covered much of the state in a saturated atmosphere. This was occurring just over the top of a cold air mass sitting on the ground. Therefore, IFR conditions will develop and hang around through around 18z. All areas should also receive showers during this period too. Thunder will be embedded in the showers. Thunder is certainly possible especially south, so went ahead an mentioned VCTS for MGM/TOI after 08-09z for a few hours. Other terminals are a bit tricky as activity will be elevated. Will monitor for possible additional inclusion. There will also be some vis issues with the lowering cloud bases, precipitation, and fog. It appears the lowest vis will be in the convective activity and over the next 3-4 hours. A surface low moves along the front and will actually pull northward and move near TOI early Wednesday. This will allow winds to be rather light and out of the east initially, then veer all the way around to northerly at 10kts around 15z. Some slow improvement in the ceilings will occur after 18z but most likely still MVFR. The convection will move northeastward over the state the next 6 hours or so and eventually move east of the area after 18z. 75 && .FIRE WEATHER... The rain will end from northwest to southeast for most areas on Wednesday, but RH values will remain above 50 percent. Rain returns to at least the southeast half of the area Wednesday night, with decreasing rain chances by Thursday afternoon. A strong cold front brings more precipitation Friday night. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 55 38 66 40 72 / 20 10 0 10 20 Anniston 56 41 66 44 72 / 30 10 10 10 20 Birmingham 56 40 66 44 72 / 20 10 0 10 20 Tuscaloosa 57 40 67 43 75 / 10 10 0 10 20 Calera 56 43 67 45 74 / 20 10 0 10 20 Auburn 58 48 67 50 71 / 80 50 20 10 40 Montgomery 58 48 69 48 76 / 40 40 10 10 30 Troy 59 50 69 50 75 / 70 70 20 20 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 9, 4:33 AM CST, 14 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 433 AM CST Wed Mar 9 2022 ALZ011>015-017>050-101345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 433 AM CST Wed Mar 9 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms will remain possible early this morning in far southeast portions of Central Alabama. The threats include a brief tornado and damaging winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible Friday night after 6 PM. There is a small window for these storms to develop near and south of Interstate 85. Threats include damaging winds up to 60 mph and quarter size hail. Rain will likely become mixed with or change over to snow Friday night. Light accumulations on grassy or elevated surfaces are possible, mainly north of Interstate 20. Breezy conditions are expected Friday night and Saturday. Northwest winds of 15 to 25 mph with gusts up to 35 mph will be possible across all of Central Alabama. Temperatures are forecast to drop below freezing across portions of Central Alabama Friday night, all of Central Alabama Saturday night, and portions of Central Alabama Sunday night. Residents should take action to protect sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed early this morning and again Friday evening.
In the hours before
Special weather statement, Mar 9, 3:31 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
331 AM CST Wed Mar 9 2022
ALZ049-091015-
Pike AL-
331 AM CST Wed Mar 9 2022
...A strong thunderstorm will impact portions of southwestern Pike
County through 415 AM CST...
At 331 AM CST, Doppler radar was tracking a strong thunderstorm over
Glenwood, or near Luverne, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Troy University, Tarentum,
Hamilton Crossroads, Mossy Grove and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 800 AM CST for southeastern
Alabama.
&&
LAT...LON 3163 8618 3165 8616 3166 8616 3166 8615
3179 8615 3179 8619 3189 8587 3163 8578
3162 8587 3162 8618
TIME...MOT...LOC 0931Z 251DEG 38KT 3164 8621
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 3:31 AM CST | Special Weather Statement | BMX | Pike | 44 min |
| Mar 9, 3:56 AM CST | Tornado Warning | BMX | Pike | 33 min |
| Mar 9, 8:06 AM CST | River Flood Warning | BMX | Greene, Pickens, Sumter | 26 hr |
Nearby
Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.